Alert archive / Nevada / Wind Advisories in 2024

Wind Advisory 7, NWS Reno, NV

February 18, 2024Lyon County, Mineral County, Nevada

NWS Reno, NV issued this wind advisory at Feb 18, 2024, 4:35 AM PST for Lyon County, Mineral County, Nevada. It took effect at Feb 19, 2024, 12:00 AM PST. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2024, 4:35 AM PST (12:35 UTC)
In effect from
Feb 19, 2024, 12:00 AM PST
Expired
Feb 20, 2024, 4:00 AM PST
In force
28 hr
Issued by
NWS Reno, NV

Counties Lyon County, NV, Mineral County, NV

The radar

The Reno radar (KRGX), 122 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 0.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2024-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2024-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

813 
WWUS75 KREV 181235
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
435 AM PST Sun Feb 18 2024

NVZ001-200600-
/O.NEW.KREV.WI.Y.0007.240219T0800Z-240220T0600Z/
Mineral and Southern Lyon Counties-
Including the cities of Mina, Schurz, Hawthorne, Yerington, and
Smith Valley
435 AM PST Sun Feb 18 2024

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 PM PST 
MONDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph. Gusts up 
  to 65 mph for wind prone areas including US-95 near Walker Lake.

* WHERE...Mineral and Southern Lyon Counties.

* WHEN...From midnight tonight to 10 PM PST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects and make 
  travel difficult, especially for high profile vehicles. Tree limbs 
  could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage. Winds this strong can make driving difficult, 
especially for high profile vehicles . Use extra caution.

&&

$$

NVZ004-200600-
/O.NEW.KREV.LW.Y.0008.240219T1800Z-240220T0600Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Imlay, Fallon, Fernley, Lovelock, Nixon,
and Silver Springs
435 AM PST Sun Feb 18 2024

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST MONDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 40 mph and waves 
  2 to 4 feet for Pyramid Lake.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...From 10 AM to 10 PM PST Monday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

CM
3 follow-up statements
696 
WWUS75 KREV 191859
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1059 AM PST Mon Feb 19 2024

NVZ001-200600-
/O.CON.KREV.WI.Y.0007.000000T0000Z-240220T0600Z/
Mineral and Southern Lyon Counties-
Including the cities of Yerington, Schurz, Hawthorne, Mina, and
Smith Valley
1059 AM PST Mon Feb 19 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph. Gusts up 
  to 65 mph for wind prone areas including US-95 near Walker Lake.

* WHERE...Mineral and Southern Lyon Counties.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and make 
  travel difficult, especially for high profile vehicles. Tree limbs 
  could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture and trash cans. 
Have extra food and water on hand, flashlights with spare batteries 
and/or candles in the event of a power outage.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NVZ004-200600-
/O.CON.KREV.LW.Y.0008.000000T0000Z-240220T0600Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Silver Springs, Fallon, Lovelock,
Fernley, Nixon, and Imlay
1059 AM PST Mon Feb 19 2024

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS 
EVENING...

* WHAT...South winds 15 to 25 mph with gusts up to 35 mph and waves 
  2 to 3 feet for Pyramid Lake.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

WH
236 
WWUS75 KREV 200552
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
952 PM PST Mon Feb 19 2024

NVZ004-200700-
/O.EXP.KREV.LW.Y.0008.000000T0000Z-240220T0600Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Silver Springs, Nixon, Lovelock, Fernley,
Imlay, and Fallon
952 PM PST Mon Feb 19 2024

...LAKE WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

Lake Wind Advisory will expire at 10pm. 

$$

NVZ001-201200-
/O.EXT.KREV.WI.Y.0007.000000T0000Z-240220T1200Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Schurz, Yerington, Smith
Valley, and Mina
952 PM PST Mon Feb 19 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM PST TUESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph with 
  localized higher gusts possible along wind prone areas along US-95 
  near Walker Lake.

* WHERE...Mineral and Southern Lyon Counties.

* WHEN...Until 4 AM PST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

TF
850 
WWUS75 KREV 201146
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
346 AM PST Tue Feb 20 2024

NVZ001-201300-
/O.EXP.KREV.WI.Y.0007.000000T0000Z-240220T1200Z/
Mineral and Southern Lyon Counties-
Including the cities of Mina, Schurz, Hawthorne, Yerington, and
Smith Valley
346 AM PST Tue Feb 20 2024

...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING...

Wind gusts have subsided. Therefore the Wind Advisory has been 
allowed to expire.


$$

CM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Feb 18, 2:29 AM PST, 2 hours 6 minutes earlier.

Area forecast discussion, Feb 18, 2:29 AM PST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Reno NV
229 AM PST Sun Feb 18 2024

.SYNOPSIS...

A series of winter systems will track through the Sierra and
western Nevada through the middle of the upcoming week. Expect
periods of heavy snow mainly for elevations above 7000 feet where
several feet of snowfall will be possible. Otherwise looking
mainly at spillover rain for lower western Nevada valleys with
periods of gusty winds.

&&

.DISCUSSION...
As of this hour (2am night shifts!), radar imagery is showing
ongoing light precipitation throughout the Sierra from Plumas
County into Mono County, with local camera networks showing snow
at around 5500'. 24 hour precipitation totals vary from a trace
to 0.15" across far western NV, northeast CA, and Mono County with
higher totals across the greater Tahoe area that vary from 0.25"
to 0.50". Precipitation will continue through the early morning,
followed by a break in the action before the next round of
precipitation this evening. For the latest road conditions, please
check with Caltrans/NDOT.

TODAY-MONDAY | Stronger & Wetter Storm. Sierra Snow, Valley Rain.

* Changes: The major change to the latest forecast will be the
  issuance of a Wind Advisory for Mineral County and a Lake Wind
  Advisory for Pyramid Lake from late Monday morning into the late
  evening. Precipitation totals have also increased for the
  duration of the storm (Sunday evening through Wednesday),
  especially spillover for western NV. Snowfall amounts have also
  slightly increased during this time frame.

* Snow: We're still expecting that snow levels tonight through
  early Monday morning will be around 7000-8000'. Snow levels then
  drop late Monday morning through the remainder of the day to
  around 5500-6000' in northeast CA, greater Lake Tahoe area, and
  Mono County. Elevations above 7000' in the Sierra still have
  best potential for 1 to 2 feet of snowfall along the Sierra
  crest. The Tahoe basin at lake level can still expect a couple
  inches of snow. Sierra communities above 7000' across Mono
  County could see 1 to 2 feet of snowfall (including June and
  Mammoth Lakes) with up to 3 to 4 feet along the crest. Lower
  elevations along and east US-395 could see a few inches of snow.

* Spillover and lower elevation rain: Model soundings are still
  showing decent instability and strong 700mb winds that will
  allow for efficient spillover precipitation into western NV.
  Between 0.75" to 1.0" of rainfall is possible for lower valleys
  along the US-395/I580 corridor with 0.25" to 0.50" for the inner
  Basins and Range in western NV. We're still expecting that the
  heaviest precipitation will occur overnight into Monday morning,
  with a 10-20% chance for thunderstorms. The precipitation
  amounts could increase streamflows on rivers and streams along
  with minor flooding for poor drainage areas below 7000'.

* Wind: As previously mentioned above, wind advisories have been
  issued for Mineral County and Pyramid Lake. We're still
  expecting the strongest winds to occur late Monday morning into
  the evening. Gusts along the ridges in the Sierra will be
  upwards of 70-100 mph, with gusts up to 50-60 mph for valleys in
  Mono County. Western NV and northeast CA will have common gusts
  between 35-50 mph, with stronger gusts upwards of 50-60 mph in
  wind prone areas, especially into Mineral County and Walker
  Lake. Expect crosswind issues for high profile vehicles,
  recreation hazards, and aviation turbulence.

TUESDAY ONWARD | Snow Sierra through mid-week, then calm.

* Changes: No major changes from Tuesday onward. The large
  hemispheric trough will allow for additional pieces of mid-level
  energy to rotate into the region through Wednesday morning.
  Otherwise, no major changes to precipitation timing or amounts.

* Snow levels will remain around 5000-6000' from Tuesday into
  Wednesday, with locally heavy snow at times. Additional
  accumulations of 1 to 2 feet will be possible along the Sierra
  crest, 3 to 6 inches down to Lake Tahoe Level, and 5 to 10
  inches for communities along US-395 above 7000 feet.

* From Thursday into next weekend, we will return to calmer
  weather pattern with near average temperatures and drier
  weather.

- McKellar

&&

.AVIATION...

* Changes: There are no major changes to the current aviation
  forecast.

* Expect MVFR/IFR conditions along with mountain obscurations in
  mixed precipitation at KTVL and KTRK through around 15Z this
  morning. Light rain showers are also possible through 15Z for
  far western NV terminals. Otherwise, conditions will improve
  this morning and afternoon.

* Winds along with LLWS will ease this morning, then increase
  later this evening as the next system moves into the region.
  FL100 winds will increase to 40-50 kts tonight into Monday,
  peaking 60+ kts 00-15Z Monday. Periods of turbulence, LLWS, and
  mountain waves return this evening for all Sierra terminals and
  will continue into Monday. Precipitation may dampen the winds
  some, but bursts of wind gusts 30-45 mph are possible Sunday
  night and Monday.

* From Sunday through Wednesday, several inches of snow are
  likely at Sierra terminals with a 50-70% chance of exceeding 6"
  at KTRK- KTVL and a 30-40% chance of exceeding 12" at KMMH. For
  KTRK- KTVL, snow levels are expected to stay high enough with
  the first part of the storm late Sunday into Monday with
  moderate to heavy rain and little or no snow accumulation
  (mostly MVFR conditions). Snow levels do drop Monday night
  through Tuesday night when snow showers and much lower CIGS/VSBY
  will be present(IFR/LIFR conditions at times). For lower
  elevations airports including KRNO-KCXP-KMEV, a period of
  moderate to heavy rain is becoming more likely, peaking 06-18Z
  Monday when widespread MVFR conditions/terrain obscurement are
  likely. Conditions will be unstable, so there is a 10-20% chance
  of lightning at any of the terminals.

- Hohmann/McKellar

&&

.AVALANCHE...

LATE SUNDAY AFTERNOON THRU TUESDAY NIGHT:

* CHANGES: There are no major changes to the latest avalanche
  forecast.

* Sunday to Monday: This storm will arrive with a weak, but
  beneficial AR (IVT 250-500 kg/(ms)) from this evening into early
  Monday. This period will be characterized by lower SLRs (8:1 to
  12:1) and higher snow levels (7000-8000') along with stronger
  SSW ridge level wind gusts 80-100 mph. The most widespread and
  heaviest precipitation will occur during this time as well with
  liquid totals 2.00-3.00" along the crest and 1-3 feet of snow
  above 8000 feet. Snowfall rates will generally be 2- 2.5"/hr.
  NOTE: One thing to watch closely is the higher snow levels as
  rain vs snow chances are increasing below 7000-7500 feet with
  this part of the storm.

* Late Monday to Wednesday: As the main trough advances inland,
  snow will be more showery late Monday through Tuesday night but
  heavy at times as conditions become increasingly unstable.
  Cannot rule out a few thunderstorms (10-20% chance) with heavy
  bursts of snowfall rates approaching 3"/hr. Conditions will be a
  bit colder with SLRs rising to 12-15:1. Additional liquid
  accumulations up to 1.00- 2.00" and snowfall 1-2 feet. Wind
  gusts will be similar at the ridges through Monday evening at
  60-90 mph then decrease to 40-60 mph on Tuesday.

- Hohmann/McKellar

&&

.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory until 4 AM PST Sunday NVZ002.

     Winter Storm Warning from 4 PM Sunday to 10 AM PST Wednesday
     NVZ002.

CA...Winter Weather Advisory until 4 AM PST Sunday CAZ071-072.

     Winter Storm Warning from 4 PM Sunday to 10 AM PST Wednesday
     CAZ071>073.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 4:35 AM PSTLake Wind AdvisoryREVChurchill, Lyon, Pershing, Washoe41 hr

Nearby

Wind Advisories in Nevada, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.